Montana, 2017

Damaging Winds in Montana, May 6, 2017

May 6, 2017 · NWS GGW · 2 events in 1 county or zone

Warm, moist air combined with a low pressure system from the west to sustain a few severe thunderstorm wind gusts over southwestern Phillips County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

Warm, moist air combined with a low pressure system from the west to sustain a few severe thunderstorm wind gusts over southwestern Phillips County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at May 6, 9:12 PM MST, 20 minutes earlier.

Area forecast discussion, May 6, 9:12 PM MST, 20 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
1012 PM MDT Sat May 6 2017

.SHORT TERM...for northeast Montana...tonight through Mon...
7PM Update:

A line of thunderstorms from Shelby to Lewistown to Round Up
continue to move North-Northeast across central Montana. This line
should impact Petroleum through Phillips counties. Reports show
the line is weakening with 40-50 mph wind gusts. Updated grids for
more thunder, however not going to add gusty wind or hail at this
time. Otherwise minor updates for current conditions.   Proton

Previous Discussion:

Northern branch of upper trough moves into the Pacific
NW tonight. Very warm airmass over Montana today is aiding in
thunderstorm development over the western portion of the state.
Energy ahead of the trough may link up with remaining instability
to give thunderstorms to the NW corner.

Mid-level instability may bring a slight chance of thunderstorms
to the central zones late tonight.

Models today have shifted most elements east for Sunday. Cooled
the western zone high temperatures and am fairly confident that
possibilities for strong thunderstorms will be limited to the
eastern zones. Surface low over southeast Montana should be the
main focus during the afternoon for thunderstorm development. HWO
was adjusted with this thinking.

Shower/thunderstorm activity clears out of the eastern zones late
Sunday Night with a cooler/drier airmass in place for Monday.
Temps Monday will be up to 20 degrees cooler than Sunday. TFJ

.LONG TERM...Mon night through Sat...
Beginning Monday evening an open short-wave trough forms west of
here up over the Divide, then moves over Central Montana Tuesday
during the day. By late afternoon the base of the trough makes its
way through Eastern Montana, where it generates showers and maybe
isolated thunder mainly to our south. Some showers may make into
the local area south of Montana Highway 200 through Tuesday night.
Made minor edits based on the latest guidance.

Models continue to agree with bringing in a ridge next for
Wednesday through Friday. During this stretch expect temperatures
to trend above normal. Few grid edits.

Friday evening, models show an energetic long wave trough/weather
system off the Northwest Coast, with the low center just west of
Vancouver Island and Washington State. The timing issue between
the GFS & EC models is when the associated front moves across the
Divide, and subsequently out over the prairie. The 12Z GFS is
quicker than the 00Z EC, by around a day. However the 12Z EC,
which came in late in the forecast cycle, does show the EC
trending faster and beginning to line up with the GFS. With the
system picking up Pacific moisture off the coast of California,
wetting rains are probable. Chose not to adjust Day 7 night and
Day 8 pops for now, since Saturday could be wet by the GFS or
mostly dry by the EC.

Templer

Previous discussion:
The extended forecast period begins with a weak short-wave trough
sliding through the northern Rockies and northern high plains.
Models continue to show that the resulting rain showers may only
make it as far enough north as the I-94 corridor through early
Wednesday morning.

Wednesday through Thursday, the southern stream cut-off low
finally re-absorbs into the Great Lakes low center as a high
pressure ridge in its wake extends northward through Montana. This
will likely lead to fairly warm temperatures for our region, but
not too hot.

Through next weekend, the weather pattern here turns more active
with another large low pressure system moving in from the pacific
northwest states, with both the GFS and EC showing a good wetting
rain possible for many locations.

BMickelson

&&

.AVIATION...

Note: ASOS's at KGGW, KOLF and AWOS's at KGDV and KSDY are
currently down due to a fiber optic line cut. See current NOTAMs
for more information.

Flight Category: VFR.

Synopsis: An area of thunderstorms continues to move across
central Montana and could impact the KGGW and KOLF TAF locations
after midnight. Main impact will be gusty erratic winds. A cold
front will move through the region on Sunday for another round of
thunderstorms across the region.

Proton

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

weather.gov/glasgow
Hazardous weather outlook, May 6, 1:09 PM MST, 8 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Glasgow MT
209 PM MDT Sat May 6 2017

MTZ017>020-023>027-061-062-071000-
Central and Southern Valley-Daniels-Sheridan-Western Roosevelt-
McCone-Richland-Dawson-Prairie-Wibaux-Northern Valley-
Eastern Roosevelt-
209 PM MDT Sat May 6 2017

This Hazardous Weather Outlook is for portions of northeast
Montana.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather This Afternoon
and Tonight is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Showers and thunderstorms will move across the region Sunday
afternoon and night. Some of these storms could produce gusty
winds and/or small hail.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Weather Outlook is issued when hazardous weather
could impact the region within the next week. Be sure to stay
tuned for future updates as locations, timing, and impacts could
change. Begin preparations to mitigate any impacts that could
result from the hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Special weather statement, May 6, 7:47 PM MST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Glasgow MT
847 PM MDT SAT MAY 6 2017

MTZ016-060-070345-
Southwest Phillips-Central and Southeast Phillips-
847 PM MDT SAT MAY 6 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN PHILLIPS COUNTY...

At 845 PM MDT, a strong thunderstorm was located 10 miles southwest
of Zortman, moving northeast at 30 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Zortman, Phillips and Landusky.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4792 10889 4792 10863 4799 10861 4798 10855
      4798 10844 4822 10843 4822 10841 4827 10841
      4839 10813 4807 10749 4758 10835 4758 10838
      4759 10839 4758 10842 4762 10844 4760 10847
      4760 10851 4762 10852 4761 10856 4778 10889
TIME...MOT...LOC 0245Z 240DEG 49KT 4779 10866

Bigelbach
Special weather statement, May 6, 8:49 PM MST, 43 minutes before
Special Weather Statement
National Weather Service Glasgow MT
949 PM MDT SAT MAY 6 2017

MTZ016-017-021-022-060-070445-
Petroleum-Garfield-Southwest Phillips-Central and Southeast
Phillips-Central and Southern Valley-
949 PM MDT SAT MAY 6 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN PHILLIPS...NORTHEASTERN
PETROLEUM...NORTHWESTERN GARFIELD AND SOUTHWESTERN VALLEY COUNTIES...

At 947 PM MDT, a strong thunderstorm was located 20 miles west of
Crooked Creek Rec Area, or 28 miles south of Zortman, moving
northeast at 35 mph.

Wind gusts of 50 to 55 mph are possible with this storm.

Locations impacted include...
Zortman, Fourchette, U L Bend Rec Area, Hell Creek Rec Area,
Phillips, Landusky, Content and Sun Prairie.

LAT...LON 4792 10889 4792 10863 4799 10861 4798 10844
      4811 10843 4817 10706 4759 10679 4738 10820
      4743 10832 4759 10832 4757 10834 4759 10839
      4758 10842 4762 10844 4760 10848 4762 10852
      4761 10858 4764 10876 4768 10878 4773 10889
TIME...MOT...LOC 0347Z 236DEG 32KT 4752 10835

Bigelbach

The radar

The Glasgow radar (KGGW), 149 km away, was scanning. The volume nearest the first event began at 04:33 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Phillips

When
May 6, 9:32 PM MST
Where
Phillips County, Manning Corral Raws
Measured
50 kt (58 mph) measured gust
Reported by
RAWS
Coordinates
47.700, -108.480

Manning Corral Dogtown RAWS station measured a 58 mph wind gust.

Thunderstorm Wind, Phillips

When
May 6, 9:32 PM MST
Where
Phillips County, 1.55 mi ESE of Zortman
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
47.910, -108.500

The RAWS site in Zortman measured a 65 mph wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2017Every state in 2017This day in weather historyWarnings in Montana, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 691692, 691693.